Benzocaine-induced methemoglobinemia during an outpatient procedure

Richard L. Wurdeman, Syed M. Mohiuddin, Mark Jeffrey Holmberg, Alaa Shalaby

Research output: Contribution to journalArticle

21 Citations (Scopus)

Abstract

Outpatient transesophageal echocardiography was performed in a 69-year- old man with a history of aortic valve repair. During the procedure the patient became markedly cyanotic and hypotensive. Oxygen saturation measured by pulse oximetry decreased from 97% to the mid-80s. The man's condition continued to deteriorate. On transfer to a critical care unit, blood analysis by co-oximetry showed methemoglobin saturation of 67.8%. The patient's condition improved significantly after intravenous administration of methylene blue 1 mg/kg. With increasing numbers of outpatient procedures performed under topical anesthesia, measures should be in place to deal with a potential life-threatening adverse event such as methemoglobinemia.

Original languageEnglish
Pages (from-to)735-738
Number of pages4
JournalPharmacotherapy
Volume20
Issue number6 I
StatePublished - 2000

Fingerprint

Benzocaine
Methemoglobinemia
Oximetry
Outpatients
Methemoglobin
Methylene Blue
Transesophageal Echocardiography
Critical Care
Aortic Valve
Intravenous Administration
Anesthesia
Oxygen

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Benzocaine-induced methemoglobinemia during an outpatient procedure. / Wurdeman, Richard L.; Mohiuddin, Syed M.; Holmberg, Mark Jeffrey; Shalaby, Alaa.

In: Pharmacotherapy, Vol. 20, No. 6 I, 2000, p. 735-738.

Research output: Contribution to journalArticle

@article{ac16efc6cbac4c03a3baf345061f4f54,
title = "Benzocaine-induced methemoglobinemia during an outpatient procedure",
abstract = "Outpatient transesophageal echocardiography was performed in a 69-year- old man with a history of aortic valve repair. During the procedure the patient became markedly cyanotic and hypotensive. Oxygen saturation measured by pulse oximetry decreased from 97{\%} to the mid-80s. The man's condition continued to deteriorate. On transfer to a critical care unit, blood analysis by co-oximetry showed methemoglobin saturation of 67.8{\%}. The patient's condition improved significantly after intravenous administration of methylene blue 1 mg/kg. With increasing numbers of outpatient procedures performed under topical anesthesia, measures should be in place to deal with a potential life-threatening adverse event such as methemoglobinemia.",
author = "Wurdeman, {Richard L.} and Mohiuddin, {Syed M.} and Holmberg, {Mark Jeffrey} and Alaa Shalaby",
year = "2000",
language = "English",
volume = "20",
pages = "735--738",
journal = "Pharmacotherapy",
issn = "0277-0008",
publisher = "Pharmacotherapy Publications Inc.",
number = "6 I",

}

TY - JOUR

T1 - Benzocaine-induced methemoglobinemia during an outpatient procedure

AU - Wurdeman, Richard L.

AU - Mohiuddin, Syed M.

AU - Holmberg, Mark Jeffrey

AU - Shalaby, Alaa

PY - 2000

Y1 - 2000

N2 - Outpatient transesophageal echocardiography was performed in a 69-year- old man with a history of aortic valve repair. During the procedure the patient became markedly cyanotic and hypotensive. Oxygen saturation measured by pulse oximetry decreased from 97% to the mid-80s. The man's condition continued to deteriorate. On transfer to a critical care unit, blood analysis by co-oximetry showed methemoglobin saturation of 67.8%. The patient's condition improved significantly after intravenous administration of methylene blue 1 mg/kg. With increasing numbers of outpatient procedures performed under topical anesthesia, measures should be in place to deal with a potential life-threatening adverse event such as methemoglobinemia.

AB - Outpatient transesophageal echocardiography was performed in a 69-year- old man with a history of aortic valve repair. During the procedure the patient became markedly cyanotic and hypotensive. Oxygen saturation measured by pulse oximetry decreased from 97% to the mid-80s. The man's condition continued to deteriorate. On transfer to a critical care unit, blood analysis by co-oximetry showed methemoglobin saturation of 67.8%. The patient's condition improved significantly after intravenous administration of methylene blue 1 mg/kg. With increasing numbers of outpatient procedures performed under topical anesthesia, measures should be in place to deal with a potential life-threatening adverse event such as methemoglobinemia.

UR - http://www.scopus.com/inward/record.url?scp=0034080538&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0034080538&partnerID=8YFLogxK

M3 - Article

VL - 20

SP - 735

EP - 738

JO - Pharmacotherapy

JF - Pharmacotherapy

SN - 0277-0008

IS - 6 I

ER -